Minnesota, 2008

Hail in Minnesota, June 27, 2008

June 27, 2008 · NWS DLH · 5 events in 2 counties and zones

Strong to severe thunderstorms developed over portions of northeast Minnesota during the afternoon and early evening of June 27 as a cold front passed through.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Strong to severe thunderstorms developed over portions of northeast Minnesota during the afternoon and early evening of June 27 as a cold front passed through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 27, 2:52 AM CST, 8 hours 53 minutes earlier.

Area forecast discussion, Jun 27, 2:52 AM CST, 8 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
352 AM CDT FRI JUN 27 2008

...LOCALLY HEAVY RAIN THEN COOLER AND BREEZY...
    ...SEVERE WEATHER THREAT MAINLY SOUTH..

.DISCUSSION...
COMPLEX SFC PATTERN ACROSS NRN PLAINS AS MID LVL/SFC RIDGE HEADS
EAST EARLY THIS MORNING. RETURN FLOW HAS SET UP WEST OF CWA WITH
SFC DWPT AXIS EXTENDING FROM IOWA NORTH THROUGH WRN MN INTO SE
MANITOBA. MULTIPLE CONVECTIVE CLUSTERS ACROSS CTRL AND NRN PLAINS
AS SEVERAL WEAK SHORTWAVES AND LL BOUNDARIES GENERATE NEW
STORMS. LARGE AREA OF HEAVY RAIN/EMBEDDED CONVECTION THAT WAS
CROSSING ND HAS DIMINISHED AS MAJORITY OF SIGNIFICANT 85H MSTR
TRANSPORT IS FOCUSED FARTHER SOUTH ACROSS NEBRASKA INTO IOWA.

TODAY...SHORTWAVE CROSSING NW CRNR OF CWA EARLY TODAY TAKING A
CLUSTER OF RW/TRW WITH IT. LEFT HIGHEST POPS OVER WRN CWA THROUGH
MIDDAY AS 85H THETAE AXIS RESIDES ALONG WRN BORDER. DONT EXPECT
AREAL COVERAGE TO REALLY INCREASE ACROSS THE CWA UNTIL AFTERNOON.
AT THAT TIME...INCREASING DIFFLUENCE IN MID LVLS WILL CREATE MORE
WIDESPREAD SYNOPTIC SCALE ASCENT. SIMULTANEOUSLY LOW/MID LVL
THERMODYNAMICS INCREASE AS 85/70 LAPSE RATES STEEPEN TO GREATER
THAN 6C/KM. STILL APPEARS THAT MAJORITY OF SIGNIFICANT
CONVECTION/MCS DEVELOPMENT IS FAVORED SOUTH OF CWA WHERE RICH
THERMODYNAMICS ARE ACTED UPON BY MESOSCALE BOUNDARIES. PW ANOMALIES
TODAY WOULD WARRANT MENTION THAT ANY CONVECTION COULD PROMOTE
LOCALLY HEAVY RAIN. AS FAR AS SVRWX THREAT...LATEST SREF
CALIBRATED SVR THUNDERSTORM PRODUCT FOCUSES ATTENTION OVER SRN
THIRD OF CWA...MAINLY SOUTH OF TWIN PORTS INTO WISCONSIN...AFTER 18Z.
CRAVEN BROOKS SIG SVRWX PARAMETER...A COMBINATION OF 100MB MLCAPE
AND DEEP LAYER SHEAR...MAINTAINS HIGHER THREAT OVER MPX CWA. WELL
DEFINED 85/70 THETAE AXIS WILL CROSS CWA THIS AFTERNOON/EVENING
WITH PLENTY OF RW/TRW WITH LOCALLY HEAVY RAIN. BACK EDGE OF
SIGNIFICANT FORCING SHOULD SWEEP EAST OF THE TWIN PORTS BY 6Z AS
DEEP LAYER DRYING ASSOCIATED WITH APPROACHING MID LVL LOW MOVES
INTO CWA.

TONIGHT/SATURDAY...RAIN/CONVECTION MAY BE HEAVY IN ARROWHEAD
TONIGHT AND WILL NEED TO BE MONITORED GIVEN HIGH PWS/WELL DEFINED
THETAE AXIS SLOWLY MOVING ACROSS AREA. ELSEWHERE..A DEFINITE LULL
IN THE PATTERN BEFORE DEEP MID LVL LOW SETS OFF A ROUND OF
CONVECTION SATURDAY AFTERNOON OVER CWA...MAINLY SE CWA WHERE MORE
FAVORED LAPSE RATES AND BDRY LAYER HEATING COMBINE. SOME TIMING
DIFFERENCES AMONG MDLS BUT OTHERWISE A SIGNIFICANT AREA OF
DEFORMATION PRECIP IS POSSIBLE LATE SATURDAY AFTERNOON OVER THE
WRN CWA...MOVING EAST SATURDAY EVENING.THIS WILL PERSIST INTO
SUNDAY OVER NW WISC.

EXTENDED...PRECIP HOLDS ON OVER ERN THIRD OF CWA SUNDAY BEFORE
DRYING OCCURS REGION WIDE SUNDAY NIGHT/MONDAY. WARMING TREND
INDICTED BY MDL CONSENSUS THROUGH MIDWEEK BEFORE EC/GFS DIVERGE
SIGNIFICANTLY.

&&

.AVIATION...
LOW PRESSURE AND A COLD FRONT WILL MOVE INTO CENTRAL MINNESOTA BY
EARLY EVENING...THEN CONTINUE EAST CLEARING WISCONSIN LATE TONIGHT.
IN ADDITION TO THE LOW AND FRONT...WILL BE NUMEROUS SMALLER SCALE
FEATURES...AND ALL THIS WILL COMBINE TO PRODUCE
SHOWERS/THUNDERSTORMS TODAY INTO TONIGHT. SOME OF THE STORMS WILL BE
QUITE STRONG...AND PRODUCE GUSTY WINDS AND LARGE HAIL. MAINLY VFR
CONDITIONS WILL OCCUR EARLY IN THE PERIOD...THEN EXPECT MVFR
CEILINGS TO DEVELOP THROUGH THE DAY...WITH LOCALIZED IFR
VSBYS/CEILINGS WITH THE STRONGER STORMS. SOUTHERLY WINDS
TODAY...WILL INCREASE OUT OF THE EAST BEHIND THE FRONT TONIGHT.

&&

POINT TEMPS/POPS...
DLH  69  53  69  51 /  80  70  60  50
INL  74  54  67  51 /  70  70  60  40
BRD  75  54  67  54 /  70  40  60  40
HYR  73  55  72  52 /  80  70  50  50
ASX  70  53  70  53 /  80  70  50  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

CANNON/MELDE
Hazardous weather outlook, Jun 27, 3:41 AM CST, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
441 AM CDT FRI JUN 27 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-281030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
441 AM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A LINE
FROM FROM ROSY...IN NORTHERN ITASCA COUNTY...TO HIBBING...TO TWO
HARBORS...TO HURLEY WISCONSIN. THE PRIMARY THREAT WILL BE LOCALLY
DAMAGING WINDS AND POSSIBLY HAIL. IN ADDITION...LOCALLY HEAVY RAIN
IS POSSIBLE ACROSS MOST OF THE NORTHLAND THIS AFTERNOON AND THIS
EVENING AS AN UNUSUALLY STRONG WEATHER SYSTEM ARRIVES FROM CANADA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANGEABLE DAY IS EXPECTED ACROSS THE NORTHLAND AS A STRONG
UPPER LEVEL SYSTEM CROSSES MINNESOTA. AFTER MORNING SUNSHINE...CLOUDS
WILL INCREASE AND SCATTERED THUNDERSTORMS WILL DEVELOP. SOME OF
THE STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS...ESPECIALLY OVER
NORTHWEST WISCONSIN DURING THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE
OFFICE IN DULUTH.

LSZ121-140>148-281030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
441 AM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A LINE
FROM FROM TWO HARBORS MINNESOTA ACROSS LAKE SUPERIOR TO CORNUCOPIA
WISCONSIN. THE PRIMARY THREAT WILL BE LOCALLY GUSTY WINDS AND
POSSIBLY HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL
OVER WESTERN LAKE SUPERIOR SATURDAY.

CANNON

The radar

The Duluth radar (KDLH), 167 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Cass

When
June 27, 11:45 AM CST
Where
Cass County, Pine River
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.720, -94.400

Hail, Cass

When
June 27, 11:50 AM CST
Where
Cass County, Pine River
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.720, -94.400

Hail, Cass

When
June 27, 11:50 AM CST
Where
Cass County, Pine River
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.720, -94.400

Hail, Aitkin

When
June 27, 1:09 PM CST
Where
Aitkin County, 2.13 mi NNW of Hassman
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
46.650, -93.610

The hail fell near Highway 169 along the Mississippi River.

Hail, Aitkin

When
June 27, 2:01 PM CST
Where
Aitkin County, 2.13 mi NNW of Glory
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
46.460, -93.610

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120900, 120901, 120904, 120897, 120898.